Massachusetts, 2021

Flooding in Massachusetts, July 12, 2021

July 12, 2021 · NWS BOX · 3 events in 2 counties and zones

A frontal boundary was draped across Massachusetts. It brought widespread showers with heavy rainfall resulting in localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A frontal boundary was draped across Massachusetts. It brought widespread showers with heavy rainfall resulting in localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 12, 6:23 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 12, 6:23 AM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
723 AM EDT Mon Jul 12 2021

.SYNOPSIS...

A frontal boundary draped across the region today will be the focus
for widespread showers with locally heavy rainfall, then showers
becoming less numerous this afternoon. There is increased risk for
urban and poor drainage flooding given recent rains and saturated
grounds. Below normal temperatures Monday and Tuesday before a more
typical summer type pattern emerges mid to late in the week. This
will bring warm and humid conditions along with daily isolated to
scattered showers and storms.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

715 AM Update...

No major changes in the latest update other than increasing
precipitation chances a bit this morning based on radar trends
and the latest NSSL WRF/HRRR guidance. Have also lowered
visibilities toward the latest HRRRE guidance as it is doing
okay based on the observations. Rest of the forecast is on
track.

4 AM Update...

* Heavy rain/flash flood threat continues this morning with greatest
  risk in northern MA including Boston. Threat diminishes this
  afternoon

* Flash Flood Watch remains in effect

Today...

Highly anomalous synoptic scale pattern for July across the
Northeast & New England.  Deep moist southerly flow with subtropical
connection from the Gulf of Mexico streaming northward thru the
Appalachians and into New England, with PWATs surging up to 2.3
inches later this morning across MA/RI/CT! Increasing wind fields
within the broad SW flow aloft, yielding WAA rains across southern
New England. Mid level confluent flow across central and northern
New England, enhancing rainfall rates via mid level FGEN from
Upstate NY into western MA and VT/NH. As short wave energy rounds
the top of the ridge and then moves across VT/NH this morning,
strong synoptic scale lift and mid level FGEN shift southward into
northern MA. This combined with increasing upper level jet
streak over the Maritimes, which peaks at 130 kt at 12z (very
anomalous for July), placing RRQ over SNE and enhancing QG
forcing for ascent. All of these elements will combine for the
threat of heavy rain this morning across northern MA and into
the Greater Boston area. Forcing for ascent weakens southward
into CT/RI and southeast MA. As a result forecast confidence is
highest in flash flood watch across northern MA. Given anomalous
PWATs, forcing for ascent and some elevated instability,
drenching downpours could produce up to an inch of rainfall in
less than an hour. Given saturated ground from recent rains
along with many rivers and streams experiencing minor flooding
recently, threshold is very low for renewed flooding. As a
result WPC continues the slight risk for excessive rainfall for
the entire region. Rainfall of 0.50-1.00 inches should be common
today thru 00z, however isolated amounts of 1.5-2.0 inches is
possible across northern MA. This may be sufficient to induce
renewed minor flooding.

This afternoon short wave exits NH and heads into the Gulf of Maine.
Subsidence on the backside of this feature should result in a
decreasing trend in showers this afternoon. This departing short
wave will drive the frontal boundary from NE to SW, sending warm
sector farther southwest. Thus, cool temps today via NE flow with
highs mainly in the 60s, except in the 70s across much of CT and
briefly into RI, where warm sector briefly penetrates.

As for severe weather chances this afternoon & evening, with warm
sector retreating SW, true warm sector airmass remains across NJ/NYC
into the Lower Hudson Valley. HREF has strongest updraft potential
and 2-5 km updraft helocity SW of CWA across NYC/Lower Hudson
Valley.  Thus, bulk of convection will occur outside of our region,
but can't completely rule out one or two strong storms in western
CT. Otherwise, the afternoon should see a large decrease in shower
activity.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...

4 AM update...

Tonight...

Amplifying trough over Newfoundland helping to drive frontal
boundary farther SW and 1028 mb high building into the Maritimes and
New England. This will provide a cool stable NE flow across SNE. Any
convection should be focused across NYC area in the warm sector.
Other than some spotty light rain/drizzle, no appreciable widespread
rainfall expected.

Tuesday...

Deep layer ridge should provide a mainly dry but cloudy day. However
ESE flow may yield spotty light upslope rain/drizzle in the higher
terrain. NE flow and lots of clouds likely keep highs only in the
upper 60s, 70s in CT river Valley and possibly into RI.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...

4 AM update...

Highlights...

*  Summer heat and humidity returns for the extended. Daily shots of
   isolated to scattered showers and thunderstorms.

Tuesday night through Wednesday night...

Ridge axis building offshore during this timeframe. A trough will be
situated over the central Great Lakes Tuesday night and will lift
into the eastern Great Lakes/western New England on Wednesday. The
trough will eventually lift into northern New England Wednesday
night. At the surface am anticipating a warm front to lift through
Tuesday night into Wednesday morning. Will be within the warm sector
Wednesday into Wednesday night with a surface trough sliding
through.

Could have some light precipitation Tuesday night into early
Wednesday as the warm front lifts through. Better opportunity for
precipitation during the day Wednesday as the upper trough is moving
through along the the surface trough. Some uncertainty with respect
to the amount of heating that will be available due to cloudiness.
Right now looks like we will have a few hundred to 2000 J/kg of
MLCAPE. Deep layer shear is more optimal during the morning around
30-35 kts, but decreases to 25-30 kts by late in the day. This may
be enough along with the instability for some organized
thunderstorms. Models all over the place with the low level lapse
rates, but mid level lapse rates are around 6 degree Celsius per km
by the afternoon. If storms can get going this may help maintain
that activity. Could potentially result in a few severe storms
pending on the instability that develops as highlighted by SPCs
latest Day 3 Outlook. On top of this will have a heavy rainfall risk
with PWATs of 1.5-1.75 inches in place and warm cloud layer depths
of 3.5-4.5 km. Given how wet we have been it is not out of the
question that there cloud be some flooding concerns. The surface
trough/weak cold front moves through Wednesday night and should
bring precip to an end from west to east.

Should start getting back into the summer heat and humidity on
Wednesday with S/W flow bringing in 18-20 Celsius 925 hPa temps.
Highs range from the mid 70s to the mid 80s.

Thursday and Friday...

Best shot for a drier period is on Thursday and possibly into Friday
with a ridge building over the region. Have still kept slight chance
to chance PoP per the NBM guidance as there are a few shortwaves
lifting across the central and eastern Great Lakes and we have
strong diurnal heating. Will have 925 hPa temps in the 20-25 Celsius
range, which will get highs well into the 80s.

Saturday and Sunday...

Confidence lowers significantly during this timeframe as guidance is
all over the place with timing, location and intensity of a
trough/cutoff over the Great Lakes. Global models show a frontal
boundary moving through on either Saturday or Sunday bringing
chances of showers and thunderstorms. Expecting a plume of 1.5-2.25
inch PWATS to advect in ahead of the front, which will bring the
risk of heavy downpours. Temperatures still in the 80s during this
timeframe for highs on both days, but will largely be dependent on
the front moving through.

&&

.AVIATION /11Z MONDAY THROUGH FRIDAY/...

Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today...High confidence but some uncertainty on exact details
and timing.

IFR to VLIFR conditions expected with showers and heavy
downpoursat times. Will also have areas of fog, with the most
dense fog along the south coast. Area of heaviest showers and
embedded thunder across northern MA into KBOS thru about 18Z.
Confidence not high enough in the thunder chances to include in
the latest update. Showers decreasing in areal coverage16-18Z.
Winds tending NE. Though confidence is lower in the wind
direction forecast at ACK as the frontal boundary will be
nearby/over the terminal.

Tonight...Moderate confidence.

IFR to LIFR with areas of drizzle and fog. Light NE winds.

Tuesday...Moderate confidence.

Visibilities improving to VFR and MVFR, but will take longer for
ceilings to improve. Ceiling start off IFR and slowly lifting
to MVFR. Low risk of spotty light rain/drizzle. Patchy fog
likely.

KBOS TAF...Moderate confidence. A period of heavy showers with
isolated TSRA possible until 16Z. Confidence too low in areal coverage
to include in TAF.

KBDL TAF...Moderate confidence. Strong thunderstorms likely
remain southwest of KBDL toward NYC area this afternoon.

Outlook /Tuesday Night through Friday/...

Tuesday Night: MVFR/IFR conditions possible. Slight chance RA.

Wednesday: Mainly MVFR, with local IFR possible. Chance SHRA,
slight chance TSRA.

Wednesday Night: Mainly VFR, with areas MVFR possible. Chance
SHRA, slight chance TSRA.

Thursday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA, isolated TSRA.

Thursday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA.

Friday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA, isolated TSRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

4 PM update...

Rest of today...Light SSW winds. Mainly dry and good vsby.

Tonight...winds become SE ahead of approaching warm front.
Increasing chance for light rain along with patchy fog
developing. Isolated thunderstorm with torrential downpours
possible. Vsby reduced in areas of fog and heavy rain.

Monday...frontal boundary drops south out of New England. SSW winds
become NE. Vsby reduced in areas of fog and heavy rain.

/Outlook /Tuesday Night through Friday/...

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain, patchy fog.

Tuesday Night: Winds less than 25 kt. Slight chance of rain.

Wednesday: Winds less than 25 kt. Slight chance of rain
showers, isolated thunderstorms.

Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft. Chance of rain showers, slight chance of
thunderstorms.

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers, isolated thunderstorms.

Thursday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Friday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers, isolated thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch from noon EDT today through Tuesday morning
     for CTZ002>004.
MA...Flash Flood Watch from noon EDT today through Tuesday morning
     for MAZ017>021.
     Flash Flood Watch through this evening for MAZ002>016-026.
RI...Flash Flood Watch from noon EDT today through Tuesday morning
     for RIZ001>008.
MARINE...None.

&&

SYNOPSIS...Nocera/BL
NEAR TERM...Nocera/BL
SHORT TERM...Nocera
LONG TERM...BL
AVIATION...Nocera/BL
MARINE...Nocera/BL
Hazardous weather outlook, Jul 12, 3:34 AM EST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
434 AM EDT Mon Jul 12 2021

CTZ002>004-MAZ017>021-RIZ001>007-130845-
Hartford CT-Tolland CT-Windham CT-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Northwest Providence RI-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
434 AM EDT Mon Jul 12 2021

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH TUESDAY
MORNING...

This Hazardous Weather Outlook is for northern Connecticut,
southeastern Massachusetts, northern Rhode Island and southern
Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ022>024-130845-
Barnstable MA-Dukes MA-Nantucket MA-
434 AM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ002>016-026-130845-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Middlesex MA-
434 AM EDT Mon Jul 12 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts, northeastern Massachusetts and western
Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-130845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
434 AM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Essex

When
July 12, 7:35 AM EST
Where
Essex County, 0.52 mi NW of Salem Maritime Nhs to 0.54 mi NW of Salem Maritime Nhs
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.524, -70.928

In Peabody, Foster St was flooded and impassable from Spring St to Franklin St.

Flood, Plymouth

When
July 12, 8:12 AM EST
Where
Plymouth County, 0.31 mi SSW of Straits Pond to 0.19 mi SSW of Straits Pond
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
42.266, -70.853

In Hull, Nantasket Ave was closed in the vicinity of Park Ave due to flooding.

Flood, Essex

When
July 12, 8:40 AM EST
Where
Essex County, 0.45 mi WSW of (Bvy)beverly Muni Ar to 0.44 mi WSW of (Bvy)beverly Muni Ar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.577, -70.927

In Danvers, Sherwood Ave was closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969539, 969542, 969541.